A Caltech Library Service

A motion planner for nonholonomic mobile robots

Laumond, Jean-Paul and Jacobs, Paul E. and Taïx, Michel and Murray, Richard M. (1994) A motion planner for nonholonomic mobile robots. IEEE Transactions on Robotics and Automation, 10 (5). pp. 577-593. ISSN 1042-296X.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


This paper considers the problem of motion planning for a car-like robot (i.e., a mobile robot with a nonholonomic constraint whose turning radius is lower-bounded). We present a fast and exact planner for our mobile robot model, based upon recursive subdivision of a collision-free path generated by a lower-level geometric planner that ignores the motion constraints. The resultant trajectory is optimized to give a path that is of near-minimal length in its homotopy class. Our claims of high speed are supported by experimental results for implementations that assume a robot moving amid polygonal obstacles. The completeness and the complexity of the algorithm are proven using an appropriate metric in the configuration space R^2 x S^1 of the robot. This metric is defined by using the length of the shortest paths in the absence of obstacles as the distance between two configurations. We prove that the new induced topology and the classical one are the same. Although we concentrate upon the car-like robot, the generalization of these techniques leads to new theoretical issues involving sub-Riemannian geometry and to practical results for nonholonomic motion planning.

Item Type:Article
Related URLs:
URLURL TypeDescription
Murray, Richard M.0000-0002-5785-7481
Additional Information:© 1994 IEEE. Manuscript received May 20, 1991; revised September 8, 1992. This work was supported in part by the European Esprit 3 Project PROMotion 6546, Groupement Robots d’lntervention sur Site Planetaire (RISP), and the David and Lucile Packard Foundation. The cooperative research program between LAAS and ERL was supported by NSF 87-87-19298. The authors would like to thank A. Bellaïche for useful discussions on sub-Riemannian geometry, P. Souères for checking the proofs in the and the anonymous referees for their valuable comments. Finally, the authors thank G. Giralt for discussions that initiated this work.
Funding AgencyGrant Number
European Esprit 3 ProjectPROMotion 6546
Groupement Robots d’lntervention sur Site Planetaire (RISP)UNSPECIFIED
David and Lucile Packard FoundationUNSPECIFIED
Issue or Number:5
Record Number:CaltechAUTHORS:20190318-150352226
Persistent URL:
Official Citation:J.P. Laumond, P. E. Jacobs, M. Taix and R. M. Murray, "A motion planner for nonholonomic mobile robots," in IEEE Transactions on Robotics and Automation, vol. 10, no. 5, pp. 577-593, Oct. 1994. doi: 10.1109/70.326564
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:93942
Deposited By: Tony Diaz
Deposited On:18 Mar 2019 22:51
Last Modified:03 Oct 2019 20:59

Repository Staff Only: item control page